Alert archive / North Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 128, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 12, 2017, 2:39 PM MDT for Bowman County, North Dakota. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2017, 2:39 PM MDT (20:39 UTC)
- Expired
- Aug 12, 2017, 3:10 PM MDT
- In force
- 31 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Bowman County, ND
The radar
The Rapid City radar (KUDX), 224 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KRAP), launched 12:00Z, 8.7 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 17 J/kg
- Mixed-layer CIN
- -248 J/kg
- Mixed-layer LCL
- 1998 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
978
WUUS53 KBIS 122039
SVRBIS
NDC011-122130-
/O.NEW.KBIS.SV.W.0128.170812T2039Z-170812T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
239 PM MDT SAT AUG 12 2017
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
Southwestern Bowman County in southwestern North Dakota...
* Until 330 PM MDT
* At 238 PM MDT, a severe thunderstorm was located near Mud Buttes,
or 25 miles southwest of Bowman, moving south at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* this severe thunderstorm will remain over mainly rural areas of
southwestern Bowman County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4594 10394 4595 10395 4607 10401 4614 10378
4595 10360
TIME...MOT...LOC 2038Z 341DEG 25KT 4601 10386
HAIL...1.00IN
WIND...60MPH
$$
HAMILTON2 follow-up statements
858
WWUS53 KBIS 122055
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
255 PM MDT SAT AUG 12 2017
NDC011-122130-
/O.CON.KBIS.SV.W.0128.000000T0000Z-170812T2130Z/
Bowman ND-
255 PM MDT SAT AUG 12 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MDT
FOR SOUTHWESTERN BOWMAN COUNTY...
At 254 PM MDT, a severe thunderstorm was located near Mud Buttes, or
21 miles southwest of Bowman, moving southeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Mud Buttes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Very heavy rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4594 10394 4595 10395 4607 10401 4614 10378
4595 10360
TIME...MOT...LOC 2054Z 320DEG 31KT 4598 10373
HAIL...1.00IN
WIND...60MPH
$$
HAMILTON969
WWUS53 KBIS 122110
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
310 PM MDT SAT AUG 12 2017
NDC011-122119-
/O.CAN.KBIS.SV.W.0128.000000T0000Z-170812T2130Z/
Bowman ND-
310 PM MDT SAT AUG 12 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN BOWMAN COUNTY IS
CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
LAT...LON 4594 10394 4595 10395 4607 10401 4614 10378
4595 10360
TIME...MOT...LOC 2108Z 341DEG 25KT 4588 10368
$$
HAMILTONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 1:48 PM MDT, 51 minutes earlier.
Area forecast discussion, Aug 12, 1:48 PM MDT, 51 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 248 PM CDT Sat Aug 12 2017 .SHORT TERM...(This evening through Sunday) Issued at 248 PM CDT Sat Aug 12 2017 Latest GOES16 water vapor imagery loop shows a mid level upper low circulating over northwestern ND, soon to transition south as a stronger shortwave rotates and into southwest/south central ND this evening. The mid/upper low slowly meanders into the southern James River Valley after midnight. Areas of fog 05z-15z Sunday for southwest and south central ND has been added to the gridded forecast per HRRR/RAP13 Surface Visibility Forecast. For this afternoon and evening, per water vapor imagery, our attention is directed toward a pair of 700mb-500mb shortwaves noted over Dawson and Custer Counties in eastern Montana. The GFS/RAP13 have both initialized this very well with the current location, and begins pushing these shortwaves into southwestern ND 21z-00z, then into far south central 03z-06z, and exiting the southern James River Valley 12z-15z Sunday. Large scale ascent increases this afternoon southwest and far south central in response to the shortwave aloft and the left exit region of a 60kt 300mb jet streak scooting through southeastern MT/southwestern ND. A cold pocket of -16C also aiding in destabilization. Air parcels will encounter moderate instability with mixed layer CAPE between 1000-2000 J/kg, Effective Bulk Shear values of 40kt, and mid level lapse rates around 7.5C/km. With that said, will continue with previous forecasts and maintain a mention of severe thunderstorms in far southwest and into far south central ND through early this evening. This is also in line with the Marginal Severe Thunderstorm Risk per SPC. Main threats of large hail and damaging winds continue. Localized heavy rainfall (1 to 2 inches) per WPC in a short amount of time with any thunderstorm remains valid as well. The Simulated High Resolution Composite Reflectivities in decent agreement with developing pockets of showers/thunderstorms from Williston south to Bowman, which is in line with the current Regional Radar. The Non-Supercell Composite Index is between 1 and 2 over northwest ND. Will need to monitor the low level lapse rates and surface vorticity for any potential landspouts that could develop within this area. Scattered showers and thunderstorms continue through the evening, then shift away from southwest ND towards midnight. As mentioned above, concur with fog southwest and south central given the moisture, and crossover temperatures being met later tonight per BUFKIT soundings. .LONG TERM...(Sunday night through Saturday) Issued at 248 PM CDT Sat Aug 12 2017 A mid level transitory shortwave ridge shifts into eastern MT and western ND Sunday, behind the departing upper low. Increasing sunshine west Sunday morning, with clouds decreasing in the afternoon in the central. Lingering precipitation over the James River Valley Sunday morning, diminishes through 18z Sunday before ending. Highs in the 70s. The next in a series of shortwaves moves into eastern MT and western ND Monday with a chance for showers and thunderstorms. Additional shortwaves traverse through a southwest flow aloft Monday night through Tuesday night affecting western and central ND with showers and thunderstorms. A break on Wednesday with another shortwave slated for Thursday/Thursday night. Highs in the upper 70s to lower 80s Monday through Saturday. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 248 PM CDT Sat Aug 12 2017 Mid and upper level circulation will keep the threat of showers and thunderstorms through the forecast period. Currently band of showers and thunderstorms approaching KJMS and extending north northwest to around KMOT. Will have a mention of showers and thunderstorms for these areas as TAF period begins. Better risk of stronger storms will be this afternoon into early this evening for KDIK to KBIS and points south. MVFR cigs/vsbys will be possible with any thunderstorms. East to southeast flow continues through the period with indications of MVFR to IFR ceilings Sunday morning, especially across the southern TAF sites. Will bring MVFR ceilings and start off with a SCT layer of IFR and MVFR Vsbys. Later shifts may need to trend lower with ceilings and vsbys. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...KS LONG TERM...KS AVIATION...TWH
Hazardous weather outlook, Aug 12, 10:54 AM MDT, 3 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 1154 AM CDT Sat Aug 12 2017 NDZ001>005-009>013-017>023-025-031>037-047-048-050-051-131700- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Logan-La Moure-McIntosh-Dickey- 1154 AM CDT Sat Aug 12 2017 /1054 AM MDT Sat Aug 12 2017/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight Thunderstorms are possible, more prevalent the farther south you go. A few storms could be strong along Interstate 94 with small hail and wind gusts as high as 40 mph. Lightning is a hazard. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorms are possible for most areas Sunday through Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely not be needed. NDZ040>046-131700- Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons- 1154 AM CDT Sat Aug 12 2017 /1054 AM MDT Sat Aug 12 2017/ This Hazardous Weather Outlook is for portions of south central North Dakota and southwest North Dakota. .DAY ONE...This Afternoon and Tonight Thunderstorms are forecast and they could be severe into early Saturday evening. Widespread severe weather is not expected, but a few storms could reach severe limits in the heating of the day. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorms are possible for most areas Sunday through Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. The main threats will be large hail, as large as half-dollar size, and wind gusts as high as 60 mph. Report any hail at all and any wind gust of 40 mph or higher to the National Weather Service. If you have a rain gauge let us know how much is in it. We have on-line reporting at weather.gov/bis, are on social media, and are proud to say a human being answers 701-223-4582 whenever it rings at NWS. KS/JP MARTIN
In the hours before
Local storm report, Aug 12, 10:30 AM MDT, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1130 AM CDT SAT AUG 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM HAIL MEDORA 46.92N 103.53W
08/11/2017 M1.00 INCH BILLINGS ND PUBLIC
&&
RKSpecial weather statement, Aug 12, 1:03 PM MDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Bismarck ND
203 PM CDT SAT AUG 12 2017
NDZ050-121945-
McIntosh ND-
203 PM CDT SAT AUG 12 2017
...A STRONG THUNDERSTORM WILL AFFECT EASTERN MCINTOSH COUNTY UNTIL
245 PM CDT...
At 203 PM CDT, a strong thunderstorm was located 7 miles north of
Ashley, moving east at 10 mph.
Nickel size hail and wind gusts to 40 mph will be possible with this
storm.
Locations impacted include...
Ashley, Danzig and Green Lake.
Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4609 9956 4625 9944 4624 9900 4595 9901
4595 9924
TIME...MOT...LOC 1903Z 290DEG 11KT 4614 9939
HAMILTONLocal storm report, Aug 12, 2:06 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
306 PM CDT SAT AUG 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0304 PM HEAVY RAIN 3 WSW LINCOLN 46.75N 100.76W
08/12/2017 M2.66 INCH BURLEIGH ND NWS EMPLOYEE
RAINFALL RECEIVED IN ROUGHLY 7 HOURS.
&&Special weather statement, Aug 12, 2:15 PM MDT, 24 minutes before
Special Weather Statement National Weather Service Bismarck ND 215 PM MDT SAT AUG 12 2017 NDZ033-122100- Stark ND- 215 PM MDT SAT AUG 12 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN STARK COUNTY UNTIL 300 PM MDT... At 213 PM MDT, a strong thunderstorm was located 5 miles north of Dickinson, moving east at 10 mph. Nickel size hail and wind gusts to 40 mph will be possible with this storm. Another strong storm was developing over South Heart, also moving east around 10 mph and may impact Dickinson in the next 30 minutes. Locations impacted include... Dickinson, South Heart and Gladstone. Very heavy rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4685 10302 4698 10282 4698 10247 4676 10250 TIME...MOT...LOC 2013Z 284DEG 9KT 4693 10274 HAMILTON
Special weather statement, Aug 12, 2:22 PM MDT, 17 minutes before
Special Weather Statement National Weather Service Bismarck ND 322 PM CDT SAT AUG 12 2017 NDZ050-051-122100- Dickey ND-McIntosh ND- 322 PM CDT SAT AUG 12 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN DICKEY AND SOUTHEASTERN MCINTOSH COUNTIES UNTIL 400 PM CDT... At 322 PM CDT, a strong thunderstorm was located 9 miles northwest of Spring Creek Colony, or 16 miles east of Ashley, moving east at 10 mph. Nickel size hail and wind gusts to 40 mph will be possible with this storm. Locations impacted include... Forbes. Very heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek shelter inside a building or vehicle. && LAT...LON 4610 9910 4607 9869 4594 9874 4594 9915 TIME...MOT...LOC 2022Z 284DEG 9KT 4599 9903 HAMILTON
Special weather statement, Aug 12, 2:33 PM MDT, 6 minutes before
Special Weather Statement
National Weather Service Bismarck ND
233 PM MDT SAT AUG 12 2017
NDZ043-122115-
Bowman ND-
233 PM MDT SAT AUG 12 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN BOWMAN COUNTY UNTIL
315 PM MDT...
At 233 PM MDT, a strong thunderstorm was located 5 miles west of Mud
Buttes, or 25 miles west of Bowman, moving southeast at 25 mph.
Wind gusts to 40 mph will be possible with this storm.
Locations impacted include...
Mud Buttes and Sunset Butte.
LAT...LON 4595 10396 4603 10399 4611 10397 4616 10377
4594 10357
TIME...MOT...LOC 2033Z 337DEG 23KT 4605 10388
HAMILTONThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 6:44 PM MDT | Special Weather Statement | BIS | Golden Valley | 46 min |
| Aug 11, 7:06 PM MDT | Severe Thunderstorm Warning | BIS | Golden Valley, McKenzie | 54 min |
| Aug 11, 7:57 PM MDT | Severe Thunderstorm Warning | BIS | Golden Valley | 63 min |
| Aug 11, 8:54 PM MDT | Severe Thunderstorm Warning | BIS | Billings, Golden Valley | 66 min |
| Aug 11, 9:57 PM MDT | Severe Thunderstorm Warning | BIS | Billings, Golden Valley, Slope, Stark | 63 min |
| Aug 12, 1:03 PM MDT | Special Weather Statement | BIS | McIntosh | 42 min |
| Aug 12, 1:13 PM MDT | Severe Thunderstorm Warning | BIS | McIntosh | 62 min |
| Aug 12, 2:15 PM MDT | Special Weather Statement | BIS | Stark | 45 min |
| Aug 12, 2:22 PM MDT | Special Weather Statement | BIS | Dickey | 38 min |
| Aug 12, 2:33 PM MDT | Special Weather Statement | BIS | Bowman | 42 min |
| Aug 12, 2:56 PM MDT | Special Weather Statement | BIS | Dickey | 49 min |
| Aug 12, 3:00 PM MDT | Special Weather Statement | BIS | Mercer | 45 min |
| Aug 12, 3:09 PM MDT | Special Weather Statement | BIS | Billings | 51 min |
| Aug 12, 3:27 PM MDT | Special Weather Statement | BIS | Mercer | 48 min |
| Aug 12, 3:34 PM MDT | Severe Thunderstorm Warning | BIS | Mercer | 56 min |
| Aug 12, 3:45 PM MDT | Special Weather Statement | BIS | Billings | 45 min |
| Aug 12, 3:51 PM MDT | Special Weather Statement | BIS | Mercer | 39 min |
| Aug 12, 4:14 PM MDT | Severe Thunderstorm Warning | BIS | Hettinger, Slope, Stark | 61 min |
| Aug 12, 4:36 PM MDT | Severe Thunderstorm Warning | BIS | Grant, Morton | 54 min |
| Aug 12, 5:17 PM MDT | Severe Thunderstorm Warning | BIS | Adams, Hettinger | 58 min |
| Aug 12, 5:25 PM MDT | Severe Thunderstorm Warning | BIS | Grant, Sioux | 65 min |
| Aug 12, 5:53 PM MDT | Tornado Warning | BIS | Sioux | 37 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.